Alert archive / California / Freeze Warnings in 2025
Freeze Warning 2, NWS Eureka, CA
NWS Eureka, CA issued this freeze warning at Mar 8, 2025, 11:41 AM PST for Mendocino County, California. It took effect at Mar 9, 2025, 1:00 AM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2025, 11:41 AM PST (19:41 UTC)
- In effect from
- Mar 9, 2025, 1:00 AM PST
- Expired
- Mar 9, 2025, 10:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Eureka, CA
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 7.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS76 KEKA 081941 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1141 AM PST Sat Mar 8 2025 CAZ111-090500- /O.NEW.KEKA.FZ.W.0002.250309T0900Z-250309T1700Z/ Northeastern Mendocino Interior- Including Covelo 1141 AM PST Sat Mar 8 2025 ...FREEZE WARNING IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 31 expected. * WHERE...Northeastern Mendocino Interior. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-113>115-090500- /O.NEW.KEKA.FR.Y.0003.250309T0900Z-250309T1700Z/ Northwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Gravelly Valley Airport, Lakeport, Finley, Willits, Potter Valley, Hidden Valley Lake, Redwood Valley, Middletown, Hopland, Talmage, Clearlake, Clearlake Park, Laytonville, and Calpella 1141 AM PST Sat Mar 8 2025 ...FROST ADVISORY IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Lake County, Northwestern Mendocino Interior, and Southeastern Mendocino Interior. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
4 follow-up statements
144 WWUS76 KEKA 082210 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 210 PM PST Sat Mar 8 2025 CAZ111-090600- /O.CON.KEKA.FZ.W.0002.250309T0900Z-250309T1700Z/ Northeastern Mendocino Interior- Including Covelo 210 PM PST Sat Mar 8 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Northeastern Mendocino Interior. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-113>115-090600- /O.CON.KEKA.FR.Y.0003.250309T0900Z-250309T1700Z/ Northwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Gravelly Valley Airport, Lakeport, Finley, Willits, Potter Valley, Hidden Valley Lake, Redwood Valley, Middletown, Hopland, Talmage, Clearlake, Clearlake Park, Laytonville, and Calpella 210 PM PST Sat Mar 8 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Lake County, Northwestern Mendocino Interior, and Southeastern Mendocino Interior. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JJW
784 WWUS76 KEKA 090553 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 953 PM PST Sat Mar 8 2025 CAZ111-091400- /O.CON.KEKA.FZ.W.0002.250309T0900Z-250309T1700Z/ Northeastern Mendocino Interior- Including Covelo 953 PM PST Sat Mar 8 2025 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Sub-freezing temperatures as low as 26 expected. * WHERE...Northeastern Mendocino Interior. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-113>115-091400- /O.CON.KEKA.FR.Y.0003.250309T0900Z-250309T1700Z/ Northwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Middletown, Hidden Valley Lake, Gravelly Valley Airport, Willits, Clearlake, Laytonville, Calpella, Hopland, Talmage, Potter Valley, Lakeport, Finley, Clearlake Park, and Redwood Valley 953 PM PST Sat Mar 8 2025 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM PST TO 10 AM PDT SUNDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Lake County, Northwestern Mendocino Interior, and Southeastern Mendocino Interior. * WHEN...From 1 AM PST to 10 AM PDT Sunday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka JMM
727 WWUS76 KEKA 091347 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 647 AM PDT Sun Mar 9 2025 CAZ111-091700- /O.CON.KEKA.FZ.W.0002.000000T0000Z-250309T1700Z/ Northeastern Mendocino Interior- Including Covelo 647 AM PDT Sun Mar 9 2025 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 25. * WHERE...Northeastern Mendocino Interior. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ CAZ110-113>115-091700- /O.CON.KEKA.FR.Y.0003.000000T0000Z-250309T1700Z/ Northwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Gravelly Valley Airport, Middletown, Clearlake, Lakeport, Potter Valley, Hopland, Laytonville, Calpella, Clearlake Park, Finley, Talmage, Hidden Valley Lake, Redwood Valley, and Willits 647 AM PDT Sun Mar 9 2025 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Lake County, Northwestern Mendocino Interior, and Southeastern Mendocino Interior. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka MKK
838 WWUS76 KEKA 091637 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 937 AM PDT Sun Mar 9 2025 CAZ111-091745- /O.EXP.KEKA.FZ.W.0002.000000T0000Z-250309T1700Z/ Northeastern Mendocino Interior- Including Covelo 937 AM PDT Sun Mar 9 2025 ...FREEZE WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING... The threat has ended. $$ CAZ110-113>115-091745- /O.EXP.KEKA.FR.Y.0003.000000T0000Z-250309T1700Z/ Northwestern Mendocino Interior-Southeastern Mendocino Interior- Northern Lake-Southern Lake- Including Clearlake, Hidden Valley Lake, Willits, Hopland, Gravelly Valley Airport, Laytonville, Middletown, Lakeport, Potter Valley, Talmage, Finley, Calpella, Clearlake Park, and Redwood Valley 937 AM PDT Sun Mar 9 2025 ...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... The threat has ended. $$ For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka DB
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 8, 5:09 AM PST, 6 hours 32 minutes earlier.
Area forecast discussion, Mar 8, 5:09 AM PST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
509 AM PST Sat Mar 8 2025
.SYNOPSIS...Clear and calm weather will continue through the
weekend. Unsettled weather will return by Tuesday evening with gusty
south wind, followed by rain through the day Wednesday. Snow levels
will most likely drop below 2000 feet Wednesday evening with lighter
rain continuing late in the week.
&&
.DISCUSSION...
KEY MESSAGES:
-Mostly calm, clear weather will persist through the weekend with a
weak marine layer along shore. Light coastal drizzle possible
tonight.
-Wet weather will return late Tuesday with moderate rain through the
end of the week.
-Possible damaging wind for high elevations late Tuesday into early
Wednesday. Greatest risk for populated areas along shore and in Lake
COunty.
-Snow levels will drop through the week, dropping below 2000 feet by
Thursday with periods of heavy snow over highways 299, 36, 3, and
199.
WEATHER PATTERN OVERVIEW:
An upper level ridge has persisted over the area today. Clearer and
drier weather allowed for inland valleys to warm into the mid and
upper 60s, though no sites quite reached 70. Warm and dry conditions
will peak today with temperatures just a couple degrees higher than
yesterday. Despite clear skies, marine influence will keep
conditions cool along the coast. Some models suggest a very slight
(20%) chance of coastal drizzle tonight, though the current lack of
any marine stratus seems to make the possibility increasingly
unlikely.
A wet pattern will return next week as a series of deep upper level
troughs cross over the area. These troughs are associated with a
moderate pulse of moisture capable of producing 1 to 4 inches mostly
during the day Wednesday. Rain will be relatively evenly spread
through the area, though heavy rain is expected to remain mostly
isolated to high, wind favored terrain. Such amounts of rain are
likely to generate minor to locally moderate urban and small stream
flooding concerns with only localized mainstem river flooding (10%
chance of any river reaching flood stage). Rain will most likely
begin around Tuesday night and into early Wednesday, though strong
downsloping effects will most likely prevent meaningful rain at low
elevations until Wednesday. Drier weather is most likely Thursday
with a second pulse of lighter rain around Friday.
In addition to rain, gusty south wind is expected on ridges ahead of
the trough with 50% chance of at least isolated gusts over 55 mph on
high ridges, though only a 10% chance of such speeds mixing to lower
elevations along the coast and along Clear Lake. For lower
elevations, there is a 30% to 50 chance of gusts over 45 mph,
especially in Del Norte County and around Clear Lake where terrain
alignment is most favorable. Such speeds are consistent with minor
to moderate risk of roadway debris and localized power outages. Peak
winds are most likely to occur ahead of the rain around late
Tuesday night into Wednesday morning.
The deep nature of the troughs will advect colder air over the area,
increasing the risk of small hail along the coast (especially on the
tail end of the event Friday) but also bringing the potential for
snow levels as low as 2000 feet by Wednesday evening. By Thursday
afternoon, the most likely forecast currently places 4 to 8 inches
of snow along Berry Summit on 299 with similar amounts at Buckhorn
Summit and along South Fork Ridge for highway 36. More moderate
amounts of 2 to 4 inches are currently forecast around Collier
Tunnel with 1 to 3 inches along valley bottoms in Trinity County and
along high passes of highway 101.
FORECAST CONFIDENCE AND DEVIATIONS:
Forecast confidence is generally high in calm, warmer weather this
weekend with marine influence on the coast. The most uncertain
factor is the possibility of near coastal drizzle early Sunday,
though the outcome either way will have few impacts.
Forecast uncertain remains for the wet period next week, though the
general distribution of outcomes has shift less severe. Confidence
has remained high in rain most likely initiating late Tuesday
evening. Most ensemble members continue to show the greatest
potential is for a moderate event of generally between 2 and 4
inches of rain across the area. Most of the previous outlier models
showing the possibility of a higher end event have dropped off (now
less than 5%).
As usual, wind and snow present greater uncertainty. As with the
rain, most models show generally moderate gusty winds, with only
about a 10% chance of damaging winds over 55 mph mixing to low
elevations. The specific wind probabilities will largely depend on
the track of the surface low and associated instability. Little high
resolution model guidance is currently available for that period,
but what is available tends to favor the more moderate scenarios with
strongest winds focused in wind channeled areas of Lake Count.
The lack of cold air in advance of this event will generally make
snow levels slow to drop for the interior. That said, upslope
cooling will still aid in dropping snow levels for mountain areas.
Most models continue to consistently show snow levels dropping below
2000 feet by Wednesday evening. Some ensembles, particularly the
GFS, show the potential for very low snow levels below 1000 feet
around Thursday, mostly for Trinity County. Timing remains the
greatest uncertainty, but NBM generally shows 50% chance that snow
will be observed on Berry Summit by Wednesday morning with a 90%
chance by Wednesday night. This is generally a good indicator of
when more major travel impacts should be expected for interior
areas. Snow levels will struggle to drop further south, but there is
a 30% chance of at least 1 inch of snow in Cobb Thursday morning.
/JHW
&&
.AVIATION...High pressure and weak offshore flow is helping to clear
out the coastal areas, although much of interior Humboldt and
northern Mendocino are still seeing stratus in the valleys. This is
expected to clear up fairly quickly this morning. This afternoon VFR
conditions light winds are expected. and northwest winds up to 10 kt
are expected across the area. Tonight the NAM is suggesting again
that coastal stratus will return, this time in the evening.
Confidence is low on this with less than 50 percent probabilities
MVFR conditions in the HREF. Have added them to the forecast at
0300Z, but they could come in earlier. The southeast winds start to
increase in the evening and this may lift these ceilings later
tonight. VFR conditions and light winds are expected at KUKI
through tonight. MKK
&&
.MARINE...Light winds are in place across teh waters this
morning. This afternoon southerly winds will start moving closer to
shore and increasing as an upper level trough approaches the west
coast. This trough is expected to become a cut off low and drop
south of the area before it can bring strong gales to the area. This
will still bring southerly winds, but these are expected to peak
below gale force. Behind this northerly winds are expected to return
by Monday afternoon. This is a low confidence forecast pattern due
to the nature of cut off lows and the difficulty of predicting them.
As this low drops to the south and away from the area high pressure
builds in again and northerly winds return on Monday. Tuesday winds
are expected to switch back to southerly as another system
approaches the area. Tuesday night this may bring a period of gales,
but confidence is low on this. The models are showing a lot of
different solutions for thise system. The GFS is now showing an area
of low pressure developing Wednesday afternoon and strenghtening is
it moves onshore near Cape Mendocino. This brings strong notherly
winds behind it. Overall it looks like an active period with some
near gales or gales possible, but exactly when and where remains
uncertain.
A new swell is building in this morning and expected to peak around
7 feet at 15 seconds. This swell is generally expected to continue
around 7 or 8 feet at 14 or 15 seconds through Monday. Also on
Monday a southwest swell around 4 feet 9 seconds moves into the
waters and persists into Tuesday. Also on Tuesday afternoon another
long period swells is expected to start building to around 8 feet at
15 seconds on Wednesday. MKK
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Beach Hazards Statement until 3 PM PST this afternoon for
CAZ101-103-104-109.
Frost Advisory until 9 AM PST this morning for CAZ109>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 11:41 AM PST | Frost Advisory | EKA | Lake, Mendocino | 21 hr |
| Mar 8, 2:46 PM PST | Small Craft Advisory | EKA | 35 hr |
Nearby
Freeze Warnings in California, 2025Every freeze warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.